Alert archive / Colorado / Tornado Warnings in 2023

Tornado Warning 81, NWS Pueblo, CO

August 5, 2023El Paso County, Colorado

NWS Pueblo, CO issued this tornado warning at Aug 5, 2023, 3:08 PM MDT for El Paso County, Colorado. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2023, 3:08 PM MDT (21:08 UTC)
Expired
Aug 5, 2023, 3:45 PM MDT
In force
37 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 42 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 1:32 PM MDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.1 hours before the alert went out and 353 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2023-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2023-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-331 J/kg
Mixed-layer LCL
2640 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

732 
WFUS55 KPUB 052108
TORPUB
COC041-052145-
/O.NEW.KPUB.TO.W.0081.230805T2108Z-230805T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pueblo CO
308 PM MDT Sat Aug 5 2023

The National Weather Service in Pueblo has issued a

* Tornado Warning for...
  Southeastern El Paso County in east central Colorado...

* Until 345 PM MDT.

* At 307 PM MDT, a severe thunderstorm capable of producing a tornado
  was located over Schriever Space Force Base, or 17 miles east of
  Colorado Springs, moving east at 25 mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Weather spotters reported funnel cloud.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southeastern El Paso County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3877 10455 3883 10452 3880 10428 3868 10434
TIME...MOT...LOC 2107Z 287DEG 21KT 3879 10450 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

mw

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this tornado warning went out at Aug 5, 2:30 PM MDT, 38 minutes earlier.

Area forecast discussion, Aug 5, 2:30 PM MDT, 38 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
230 PM MDT Sat Aug 5 2023

.SHORT TERM...(This evening through Sunday)
Issued at 204 PM MDT Sat Aug 5 2023

Key Messages:

1) Severe storms will continue this afternoon into the evening.

2) Dryer and cooler tomorrow, with storms mainly relegated to the
mtns/plains interface.

3) Fire weather concerns for the San Luis Valley (SLV).

Currently...severe storms ongoing across N el paso county. Storms
have been tornadic

Rest of this afternoon into tonight...

Severe storms will continue to move southeast across plains during
the remainder of the afternoon and evening hours. Multiple rounds
are possible. As boundary pushes south, hodographs become quite
favorable for low level rotation per fcst soundings.

Tomorrow...

Main concern tomorrow will be continuation of Red Flag conditions
for the San Luis valley as winds will gusts to 30 to 35 mph from the
southwest and humidity values will be in the single digits during
the afternoon time period.

As for precip, best chance of storms during the day will be along
the mtns/plains interface. The interior will likely be too dry for
any storms and farther east may be to stable as cooler air will be
moving into the plains. Depending on how much moisture pushes into
the mtns/plains interface will be the deciding factor on how strong
the storms will be. For now SPC does not have this area outlooked,
but I would not be too surprised to see a strong storm or two over
this region during the afternoon time period.

temps tomorrow will be noticeably cooler over the plains, as max
temps will only be in the 70s to mid 80s. The SLV will see the
warmest conditions with highs in the 85-90F range.

.LONG TERM...(Sunday night through Saturday)
Issued at 204 PM MDT Sat Aug 5 2023

Going to be a quick long term discussion this afternoon due to the
active weather. Overall, models in good agreement through much of
the extended period, with broad westerly flow giving way to upper
ridging for mid to late week.

Sunday night through Tuesday...broad westerly flow will continue
across the region with embedded energy working its way across
northern Colorado. This will likely lead to periods of showers and
thunderstorms the area. A boundary will have moist southeasterly
low level flow banked along the Eastern Mountains Sunday evening,
with ongoing showers and thunderstorms. This activity will spread
east across the Plains Sunday night, clearing the area by Monday
morning. Given the instability and shear, a few storms may become
strong to severe with large hail and damaging winds possible. By
Monday and Tuesday, the main energy feed across Colorado will be
north. That will likely limit shower and thunderstorm activity.
Areas from the Palmer Divide, southeast across the Plains for
areas north of Highway 50 will see continued thunderstorm chances.
South of Highway 50, coverage will be minimal, with possible
isolated activity moving off the southern Sangre de Cristo Range
into the Raton Mesa region. Any storms that do move over these
areas may produce hail and gusty winds.

For areas west of I-25, elevated fire weather conditions are
expected. Low humidity values and gusty winds will spread across
the San Juan Range, down across the San Luis Valley and into the
Eastern Mountains. By Tuesday, these conditions will likely spread
into the southern I-25 corridor.

Wednesday through Saturday...upper high pressure will rebuild
across Colorado for late in the week. Monsoonal moisture will
slowly work back northward with increased chances for showers and
thunderstorms by Saturday. Before Saturday, more isolated activity
over the Mountains is forecast. Temperatures will also be on the
rise with mid to upper 90s across the Plains.  Mozley

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 204 PM MDT Sat Aug 5 2023

Strong to severe storms will be possible at KCOS and KPUB through
early to mid evening. There will be the potential for low cigs in
the mvfr range later tonight, depending on how much moisture pushes
back on towards the mtns. Tomorrow should be VFR

For KALS, VFR next 24 hours.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for COZ224.

Red Flag Warning from 11 AM to 8 PM MDT Sunday for COZ224.

&&

SHORT TERM...HODANISH
LONG TERM...MOZLEY
AVIATION...HODANISH
Hazardous weather outlook, Aug 5, 11:01 AM MDT, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1101 AM MDT Sat Aug 5 2023

COZ058>089-093>099-061715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1101 AM MDT Sat Aug 5 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Severe Thunderstorms are near certain this afternoon and evening
across a good part of the region. The greatest threat area will be
east of a line from Lake George, to Rye, to Trinidad, and then
east to the Kansas border. DESTRUCTIVE hail, damaging winds and
isolated tornadoes are expected.

A couple of rounds of severe storms are expected to occur over the
region. The first round is expected to develop over the Pikes
Peak region during the 1 pm to 3 pm time period, and move
generally east. Later this afternoon, scattered to numerous
severe storms will develop over all of the plains, and then move
southeast. Very destructive hail, with hailstones 2 to 3 inches in
diameter, will be possible. Damaging winds greater than 75 mph
will be possible. Isolated tornadoes will be a threat. The severe
storms may last well into the evening hours across the far
southeast plains.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms will be possible across the higher terrain
and eastern plains both Sunday and Monday afternoon and evening.
The main threats are expected to be hail up to one half inch in
diameter, wind gusts to 50 mph and lightning.

Critical fire weather conditions will persist across the higher
terrain through Monday, with the greatest areas of concern being
the San Luis Valley and the Sangre de Cristo Mountains. As the
drying trend persists and pushes east, fire weather highlights may
need to be expanded east into the I25 Corridor starting Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be IMMINENT this afternoon and this evening.

Hodanish

In the hours before

Local storm report, Aug 5, 2:49 PM MDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
249 PM MDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     Hail             4 WSW Falcon            38.90N 104.68W
08/05/2023  E1.75 inch       El Paso            CO   Trained Spotter

&&
Local storm report, Aug 5, 2:54 PM MDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
254 PM MDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     Hail             3 NE Peterson AFB       38.87N 104.66W
08/05/2023  M2.00 inch       El Paso            CO   Trained Spotter

            Numerous reports of ping pong to golf ball
            size hail.

&&
Local storm report, Aug 5, 2:57 PM MDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
257 PM MDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     Hail             4 NE Peterson AFB       38.87N 104.66W
08/05/2023  M2.00 inch       El Paso            CO   Trained Spotter

&&
Local storm report, Aug 5, 2:58 PM MDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
258 PM MDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     Hail             3 NE Peterson AFB       38.87N 104.66W
08/05/2023  M2.00 inch       El Paso            CO   Trained Spotter

&&

kam
Special weather statement, Aug 5, 2:59 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Pueblo CO
259 PM MDT Sat Aug 5 2023

COZ081-082-084-085-052130-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
259 PM MDT Sat Aug 5 2023

...A cluster of strong thunderstorms will impact portions of central
Teller and west central El Paso Counties through 330 PM MDT...

At 258 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms near Divide and Air Force Academy, or 16 miles west of
Colorado Springs, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Colorado Springs, Woodland Park, Manitou Springs, Green Mountain
Falls, Divide, Pikes Peak, Crystola, Chipita Park and Cascade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3887 10524 3895 10518 3898 10492 3893 10471
      3864 10492
TIME...MOT...LOC 2058Z 290DEG 21KT 3889 10511

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

PS
Special weather statement, Aug 5, 3:03 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Pueblo CO
303 PM MDT Sat Aug 5 2023

COZ084-085-052130-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
303 PM MDT Sat Aug 5 2023

...A strong thunderstorm will impact portions of northeastern El Paso
County through 330 PM MDT...

At 303 PM MDT, Doppler radar was tracking a strong thunderstorm near
Calhan, or 26 miles east of Colorado Springs, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Yoder and Truckton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3892 10445 3904 10440 3898 10406 3871 10417
TIME...MOT...LOC 2103Z 290DEG 21KT 3894 10434

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

PS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:31 PM MDTSpecial Weather StatementPUBPueblo29 min
Aug 4, 6:52 PM MDTSpecial Weather StatementPUBPueblo23 min
Aug 4, 8:12 PM MDTSpecial Weather StatementPUBOtero33 min
Aug 4, 8:53 PM MDTSpecial Weather StatementPUBOtero37 min
Aug 4, 9:26 PM MDTSpecial Weather StatementPUBBent34 min
Aug 5, 1:29 PM MDTSevere Thunderstorm WarningPUBEl Paso46 min
Aug 5, 1:43 PM MDTTornado Warning Tornado observedPUBEl Paso47 min
Aug 5, 1:49 PM MDTTornado Warning Tornado observedPUBEl Paso26 min
Aug 5, 1:53 PM MDTSevere Thunderstorm WarningPUBEl Paso, Teller52 min
Aug 5, 2:04 PM MDTTornado WarningPUBEl Paso, Teller26 min
Aug 5, 2:09 PM MDTRed Flag WarningPUBAlamosa, Conejos, Costilla, Rio Grande, Saguache30 hr
Aug 5, 2:18 PM MDTSevere Thunderstorm WarningPUBEl Paso42 min
Aug 5, 2:27 PM MDTSevere Thunderstorm WarningPUBEl Paso48 min
Aug 5, 2:30 PM MDTSevere Thunderstorm WarningPUBEl Paso, Teller30 min
Aug 5, 2:36 PM MDTTornado WarningPUBEl Paso24 min
Aug 5, 2:59 PM MDTSpecial Weather StatementPUBTeller31 min
Aug 5, 2:59 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBEl Paso31 min
Aug 5, 3:03 PM MDTSpecial Weather StatementPUBEl Paso27 min
Aug 5, 3:14 PM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo46 min
Aug 5, 3:14 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBEl Paso46 min
Aug 5, 3:14 PM MDTTornado WarningPUBEl Paso31 min
Aug 5, 3:27 PM MDTTornado WarningPUBEl Paso, Pueblo48 min
Aug 5, 3:44 PM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo46 min
Aug 5, 3:49 PM MDTTornado WarningPUBEl Paso, Pueblo26 min
Aug 5, 3:59 PM MDTTornado WarningPUBCrowley, El Paso, Pueblo31 min
Aug 5, 4:09 PM MDTTornado Warning Tornado observedPUBCrowley, El Paso, Pueblo36 min
Aug 5, 4:36 PM MDTTornado WarningPUBCrowley, Otero, Pueblo24 min
Aug 5, 4:45 PM MDTSpecial Weather StatementPUBCrowley45 min
Aug 5, 4:51 PM MDTSevere Thunderstorm WarningPUBCrowley, Kiowa, Otero39 min
Aug 5, 4:55 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBCrowley, Otero50 min
Aug 5, 4:59 PM MDTSpecial Weather StatementPUBOtero46 min
Aug 5, 5:12 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBBent, Crowley, Otero34 min
Aug 5, 5:21 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas39 min
Aug 5, 5:38 PM MDTSevere Thunderstorm WarningPUBBent, Otero18 min
Aug 5, 5:57 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBBaca, Las Animas48 min

Nearby

Tornado Warnings in Colorado, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.